Virginia, 2022

Tornadoes in Virginia, March 31, 2022

March 31, 2022 · NWS LWX · 2 events in 1 county or zone

A strong cold front produced supercells and bands of severe thunderstorms resulting in sporadic damage, hail, and a couple of brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front produced supercells and bands of severe thunderstorms resulting in sporadic damage, hail, and a couple of brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 31, 2:16 PM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 31, 2:16 PM EST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
316 PM EDT Thu Mar 31 2022

.SYNOPSIS...
A strong cold front will approach the area later today, then cross
the area tonight. High pressure will build in Friday into Saturday.
A cold front and wave of low pressure are expected to move over the
area Saturday night into Sunday. High pressure is expected to make
another brief return early next week before unsettled weather
returns by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The focus of the near term will be on the potential for severe
thunderstorms with the primary threat being damaging winds and
the potential for an isolated tornado along with large hail.
Cloudcover has eroded across portions of the Shenandoah Valley
towards teh Alleghenies, with temperatures and surface based
instability recovering. SFC CAPE values of 500-1000 J/kg are
observed on the SPC mesoanalysis page along with bulk shear of
40-60 kts. This coupled with 500 hPa height falls near 100 m
will result in the potential for severe thunderstorms, hence the
severe thunderstorm watch issued by SPC until 10 PM for all
of the CWA. There is the potential for cellular storms
ahead/along the cold front before they congeal into a linear
feature that may include the potential for mesovorticies along
the leading edge.

The LLJ will be pumping Gulf Moisture into the area at 55-70
kts at 850 mb and 40-60 kts at 925 mb. There is a signal amidst
the CAMs for convergence along the cold front as it slowls down
and storms train over the same location in the vicinity of
northeast Maryland. PWs are near record levels based on the 12Z
IAD RAOB, but still near 1.20 inches. Given the high FF
guidance for 1, 3, and 6 hours along with recent dry conditions
have decided not to do a Flood Watch. The potential for an
isolated hydro issue in your typical hydrophobic urbanized area
is non-zero.

Deepening surface cyclone over the western Great Lakes will
move into western Quebec by tonight. Showers will exit by 06Z
but upslope rain/snow showers will persist into Friday.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A broad yet deep upper level trough will pivot through the
region Friday into Friday afternoon. This will result in
unsettled conditions through the day with abundant cloudcover.
Upslope snow showers and squalls are likely, with a general
accumulation of 1-3" across the western facing slopes of the
Allegheny Front. The FROUDE number along with mesoscale/global
guidance suggests the potential for an isolated or scattered
showers east of the mountains. It will also be breezy/windy
with gusts 35-40 mph. Ridge axis at the sfc and aloft builds
over the area Fri night into Sat with tranquil conditions and
diminishing winds. A weak northern stream disturbance will move
across the area early on Sunday spreading more showers late
Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Isolated showers Sunday morning will be replaced by drier air and a
building area of high pressure Sunday afternoon through Tuesday.
Rain showers return to our western mountains and Shenandoah Valley
Tuesday night with a low pressure system arriving from the west. A
chance of rain showers linger Wednesday. As of now, models indicate
that the low pressure bringing rain showers Tuesday night into
Wednesday could slide along our southern border.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR cigs today through this evening along with showers and
thunderstorms mainly in the 20Z-02Z time frame. Gradient winds
up to around 45-50kt are expected this afternoon through early
evening, but deeper showers or thunderstorms may be able to
produce damaging wind gusts in excess of 50 kt. Showers end by
02Z tonight, then breezy conditions persist into Fri with gusts
25-30kt.

VFR conditions through Monday night. Winds northwest 10 to 15 knots
gusts up to 20 knots Sunday and Sunday night. Winds becoming
southwest 5 to 10 knots Monday and Monday night.

&&

.MARINE...
Gale conditions this afternoon through this evening with gusts
to around 35-45 kt expected. Showers and thunderstorms may be
capable of producing stronger winds over 50 kt which may require
SMWs. Winds diminish overnight but SCA conditions will persist
through the day Fri.

VFR conditions through Monday night. Winds northwest 10 to 15 knots
gusts up to 20 knots Sunday and Sunday night. Winds becoming
southwest 5 to 10 knots Monday and Monday night.

&&

.TIDES/COASTAL FLOODING...
Water levels will continue to rise in response to strengthening
srly flow. Minor coastal flooding is likely at multiple
locations into the evening and overnight before the winds turn
westerly and anomalies slowly decrease.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 8 PM EDT this evening for DCZ001.
MD...Wind Advisory until 8 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-503>508.
     Coastal Flood Advisory until 11 PM EDT this evening for MDZ014.
VA...Wind Advisory until 8 PM EDT this evening for VAZ028-030-031-
     038>040-050>057-501-502-505>507.
WV...Wind Advisory until 8 PM EDT this evening for WVZ052-053.
MARINE...Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Friday for ANZ530>532-538>540.
     Gale Warning until 11 PM EDT this evening for ANZ530>543.
     Gale Warning from 8 AM to 6 PM EDT Friday for ANZ530>532-
     538>540.
     Small Craft Advisory from 11 PM this evening to 6 PM EDT
     Friday for ANZ533>537-541>543.

&&

SYNOPSIS...DHOF/CPB
NEAR TERM...CPB
SHORT TERM...CPB
LONG TERM...KLW
AVIATION...KLW/CPB
MARINE...CPB
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Mar 31, 2:57 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
357 PM EDT Thu Mar 31 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-012000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
357 PM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for the
Maryland portion of the Chesapeake Bay, Tidal Potomac River, and
I-95 corridor through central Maryland, northern Virginia, and
District of Columbia.

A Wind Advisory is in effect for portions of north-central
Maryland, northern and central Virginia, and the eastern panhandle
of West Virginia until 8 PM this evening.

Isolated instances of flooding are possible this evening.

A Gale Warning is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning is in effect Friday into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter network is now active.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-012000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
357 PM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for portions
of eastern West Virginia, northern and central Virginia, and
central and western Maryland.

A Wind Advisory is in effect until 8 PM this evening for portions
of eastern West Virginia, northern and central Virginia, and
central and western Maryland.

Isolated instances of flooding are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter network is now active.

MDZ001-501-502-VAZ503-504-WVZ501>506-012000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
357 PM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for the
Allegheny Front counties in western Maryland, eastern West
Virginia, and Highland County, Virginia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Brief moderate to heavy snow showers are possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter network is now active.

In the hours before

Local storm report, Mar 31, 4:54 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     NON-TSTM WND DMG 1 S CEDAR HILL          39.26N  78.11W
03/31/2022                   FREDERICK          VA   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF HOPEWELL ROAD AND
            APPLE VIEW DRIVE

&&

EVENT NUMBER LWX2203092

ADM
Local storm report, Mar 31, 6:22 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
722 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     NON-TSTM WND DMG LITTLE FALLS            38.93N  77.11W
03/31/2022                   DISTRICT OF COLUMB DC   BROADCAST MEDIA

            TREE DOWN ON A CAR ON THE CLARA BARTON PARKWAY AFTER
            THE CHAIN BRIDGE

&&

EVENT NUMBER LWX2203093

ADM
Local storm report, Mar 31, 6:32 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     1 NW WOODSBORO          39.54N  77.32W
03/31/2022                   FREDERICK          MD   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF MILL ROAD AND
            WOODSBORO CREAGERSTOWN ROAD

&&

EVENT NUMBER LWX2203094

ADM
Local storm report, Mar 31, 7:00 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     NON-TSTM WND DMG 2 WSW ELKWOOD           38.50N  77.89W
03/31/2022                   CULPEPER           VA   EMERGENCY MNGR

            TREE DOWN ON WIRES ON THE 14000 BLOCK OF STEVENSBURG
            ROAD

&&

EVENT NUMBER LWX2203095

ADM
Local storm report, Mar 31, 7:05 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
805 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 ENE WAGNERS MILL      39.57N  77.03W
03/31/2022  M1.00 INCH       CARROLL            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2203096

ADM
Local storm report, Mar 31, 7:11 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     WESTMINSTER             39.58N  77.01W
03/31/2022                   CARROLL            MD   EMERGENCY MNGR

            TREE DOWN ON A HOME ON THE 200 BLOCK OF SOUTH MAIN
            STREET

&&

EVENT NUMBER LWX2203097

ADM

The radar

The Sterling radar (KLWX), 13 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Fairfax

When
March 31, 7:22 PM EST to 7:23 PM EST
Where
Fairfax County, 2.71 mi NNE of Bull Run to 2.75 mi NNE of Bull Run
Rating
EF0
Path length
0.05 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.865, -77.458

A brief tornado occurred in Centreville, Virginia, near the end of Batavia Drive behind Cub Run Elementary School. Multiple softwood pine trees surrounding the end of Batavia Drive were damaged by the tornado, with several snapped and others uprooted. A nearby house had siding some siding removed, including from the chimney.

The tornado touched down immediately east of Cub Run Elementary School and transited from west to east toward the cul-de-sac at the end of Batavia Drive. The cul-de-sac was formerly surrounded by about two dozen trees. The seven trees on the south side of the cul-de-sac were undamaged, while most of the remainder were either uprooted, snapped at the base, or snapped 10 to 15 feet above the ground. One of the tree tops was turned in mid-air and landed opposite to its expected orientation had this been straight-line winds, indicative of a very brief tornado touchdown.

The tornado lifted as it moved east of the cul-de-sac.

Tornado, Fairfax

When
March 31, 7:41 PM EST to 7:42 PM EST
Where
Fairfax County, 0.22 mi E of Tysons Corner to 0.36 mi E of Tysons Corner
Rating
EF0
Path length
0.13 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
38.920, -77.226

A tornado touched down in Tysons Corner, Virginia, along VA-123 Chain Bridge Road just northwest of Tysons Corner Center Mall. Two service stations were damaged by the tornado. The first one, a Sunoco gas station situated on the corner of VA-123 Chain Bridge Road and International Drive, had a partial canopy collapse. Winds lifted upwards under the canopy and caused the northwest corner of the canopy to collapse on the service station building.

A group of bushes separating the two service stations experienced significant vegetation loss on the southeast facing side. A Mobil gas station about 120 feet from the Sunoco gas station experienced a number of impacts to the building and surrounding objects. A garage door facing northwest was blown 10 to 15 feet away from the building. Metal paneling at the top of the roof along the northwest and southeast facing sides of the building were damaged and tossed away from the building. A small canopy hanging over the entrance of the service station was mangled beyond repair. A video posted on social media displayed a number of loose items, including packs of water and other small items tossed around in a rotating fashion in the front of the building. Flying debris also cause at least 6 to 8 windows in the front of the Mobil station to shatter.

Eyewitness accounts along wiht a video posted on social media show the tornado as it passed the Mobil gas station and was approximately 100 yards away with clear rotation evident in the video as it approached the entrance to Tysons Corner Center Mall on Tysons One Place. A ceiling tile was removed from a nearby building and landed on the tracks of the Silver Line of the Metro, temporarily blocking service between the Tysons Corner Center and McLean Metro stops.

Based on a lack of damage displayed further southeast, it is concluded that the tornado over the northwest Tysons Corner Center Mall parking garage on Tysons One Place.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyThe tornado archive for Virginia, 2022Warnings in Virginia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006546, 1006547.